Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 60, NWS Duluth, MN

July 27, 2002Aitkin County, Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 27, 2002, 12:58 PM CDT for Aitkin County, Saint Louis County, Minnesota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2002, 12:58 PM CDT (17:58 UTC)
Expired
Jul 27, 2002, 2:00 PM CDT
In force
62 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Aitkin County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 62 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.0 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 10:55 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 27, 10:55 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1055 AM CDT SAT JUL 27 2002

STRONG STORMS FORMING OVER WEST CENTRAL MINNESOTA.  THESE ARE IN
REACTION TO THE COOLING AT MID-LEVELS ASSOCIATED WITH THE
APPROACHING VORT MAX.  EXPECT THIS VORT MAX TO PASS OVER NORTHEAST
MINNESOTA THIS AFTERNOON...ENHANCING CONVECTION AGAIN OVER OUR NECK
OF THE WOODS.  THE FORECASTED SBCAPES OVER SOUTHERN COUNTIES IS
EXPECTED TO BE AROUND 1000 J/KG THIS AFTERNOON.  MORE INTENSE
INSTABILITY WILL REMAIN SOUTH OF THE FORECAST AREA WITH VALUES
AROUND 3000 J/KG.  WEAKER STORMS WILL MOVE TO THE NORTHEAST BUT
STRONGER STORMS WILL PROPAGATE MORE EASTERLY AS THEY TAP INTO MORE
JUICY AIR.

IN THE UPDATED FORECAST RELEASED AROUND 1020 AM...KEPT LIKELY POPS
FOR THIS AFTERNOON IN RESPECT FOR THIS VORT MAX PASSAGE.  ALSO
LOWERED TEMPS IN SOME LOCATIONS IN EXPECTATION OF MORE CLOUD COVER
AND RAIN COOLED AIR KEEPING TEMPS DOWN.

.DLH...NONE.
KFM

In the hours before

Special weather statement, Jul 27, 8:54 AM CDT, 4 hours 4 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-272000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
854 AM CDT SAT JUL 27 2002

HAZARD...
SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO THIS EVENING FOR
NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN.

DISCUSSION...
AN UPPER LEVEL SYSTEM WILL RE-IGNITE THUNDERSTORMS THIS AFTERNOON
ACROSS THE REGION.  MOST OF THE SEVERE WEATHER IS EXPECTED TO BE
OVER SOUTHERN MINNESOTA INTO SOUTHERN WISCONSIN.  BUT ENOUGH
INSTABILITY AND WIND SHEAR WILL EXIST OVER THE NORTHLAND TO PRODUCE
ISOLATED SEVERE STORMS.  THE MAIN THREAT FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN WILL BE DAMAGING WINDS.  TORNADOES OR LARGE HAIL
ARE ALSO REMOTE POSSIBILITIES.

SPOTTER ACTIVATION...
SEVERE WEATHER SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON
INTO THIS EVENING.

.END

KFM

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:42 PM CDTSevere Thunderstorm WarningDLHPine63 min
Jul 27, 2:46 PM CDTSevere Thunderstorm WarningDLHPine59 min
Jul 27, 3:07 PM CDTSevere Thunderstorm WarningDLHDouglas53 min
Jul 27, 3:50 PM CDTSevere Thunderstorm WarningDLHBayfield, Sawyer55 min
Jul 27, 4:29 PM CDTSevere Thunderstorm WarningDLHAshland46 min
Jul 27, 4:38 PM CDTSevere Thunderstorm WarningDLHPrice67 min
Jul 27, 5:01 PM CDTSevere Thunderstorm WarningDLHIron44 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.